New Mexico, 2019

Drought in New Mexico, August 1 to 31, 2019

August 1 to 31, 2019 · NWS ABQ · 1 event in 1 county or zone

An abnormally strong and persistent area of upper level high pressure over the Great Basin region starting in June 2019 delivered very hot and dry conditions to the Four Corners area throughout the summer of 2019. The area had just recovered from an extended period of exceptional drought earlier in the spring so it did not take much time with well below normal precipitation to develop drought…

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An abnormally strong and persistent area of upper level high pressure over the Great Basin region starting in June 2019 delivered very hot and dry conditions to the Four Corners area throughout the summer of 2019. The area had just recovered from an extended period of exceptional drought earlier in the spring so it did not take much time with well below normal precipitation to develop drought over the area once again. Precipitation amounts at several locations were close to zero for the three month stretch. In many cases this was the driest stretch on record for the Four Corners region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:37 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 31, 10:37 PM MST, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1137 PM MDT Wed Jul 31 2019

.AVIATION...
06Z TAF CYCLE
Storms may hit KSAF with MVFR impacts through 07Z, otherwise VFR
conditions will persist overnight. Storms will trend up in coverage
significantly Thursday afternoon compared to Wednesday across
western NM and may impact KFMN, KGUP, KAEG, KSAF and KABQ during the
afternoon and evening hours. Short-lived MVFR impacts are likely with
storms Thursday afternoon/evening.

11

&&

.PREV DISCUSSION...543 PM MDT Wed Jul 31 2019...
.UPDATE...
Quick update to add isolated thunderstorms near/over the Sandia,
Manzano and South Central Mountains. These storms shouldn't persist
much past sunset.  Updates already out.

34

&&

.PREV DISCUSSION...251 PM MDT Wed Jul 31 2019...
.SYNOPSIS...
Showers and thunderstorms will continue to favor western New Mexico
and the northern mountains through Thursday. However, storm coverage
will increase as will the threat for heavy rain. Storm coverage will
increase across all of northern and central New Mexico Friday as a
back door cold front shifts into eastern New Mexico and moisture
continues to seep in from the west. Active weather will continue
into the weekend, and flash flooding will become an increasing
concern, especially over burn scars. The increase in shower and
thunderstorm coverage will allow temperatures to drop a few degrees,
however, will remain near seasonal averages.

&&

.DISCUSSION...
Showers and thunderstorms will remain across far western NM and the
northern mountains through this evening. Storms are moving fairly
quickly across western NM, which should mitigate flooding concerns.
However, slower moving and regenerating storms will continue to pose
flash flooding concerns for the Ute Park burn scar through the
remainder of today.

On Thursday, the moisture plume now over AZ will lean over into NM as
a weak disturbance moves into Utah and Colorado. As PWATs increase,
storms may be more robust across western NM Thursday afternoon.
Steering flow will shift storms toward the Rio Grande Valley by the
evening, but they may struggle to hold together.

Friday is expected to be much more active. The aforementioned
disturbance will continue to round the upper high and send a back
door cold front into the plains early Friday while the upper high
drifts back westward over central NM. Additionally, moisture from the
traditional monsoon plume will continue to seep eastward. Thus, there
will be abundant moisture to work with on Friday. The added lift
from the front will increase concerns for heavy rain and flash
flooding along and east of the Sangre de Cristo Mountains, but
heavy rain and flash flooding will be possible just about anywhere
due to slow storm motions.

Widespread showers and thunderstorms are expected for Saturday and
Sunday as well, with the potential for heavy rain and flash flooding
continuing. The center of the upper high will continue to drift
westward over the weekend, thus any weak perturbations that slides
down the east side of the high may enhance thunderstorm development.
Additionally, the front will continue to push westward, moistening up
the low levels all the way to the ContDvd. However, the ECMWF is
showing some mid level dry air moving into eastern NM on Sunday
afternoon which may preclude storms along and east of the central
mountain chain. However, other models continue to show a very active
period and starve off the dry air intrusion.

Models continue to diverge early next work week. The ECMWF continues
to push the dry air into NM, which the GFS remains quite active. This
will ultimately depend on where the upper high sets up. Stay tuned.

34

&&

.FIRE WEATHER...
Upper level high pressure over eastern NM has kept storms west of
the Cont Divide and over the northern mountains today. Storm motion
over western NM will be slow to the north-northwest. The current
monsoon plume over AZ will creep eastward Thursday and bring an
uptick in storm coverage over western NM and the northern mountains.
Storm motion will be more toward the northeast Thursday.

A moist, back door front will enter eastern NM Friday and recharge
low level moisture westward to the Cont Divide through the weekend.
Meanwhile, the upper high center will shift back to the west toward
the Four Corners region and set the stage for rounds of showers and
storms with heavy rainfall. Very slow and erratic storm motion will
elevate the flash flood threat. Daily min humidities will average 20
to 30% through Friday then trend higher each afternoon with good to
excellent recoveries everywhere. A mixture of good to excellent
ventilation will trend toward poor/fair beneath the upper high over
the weekend

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Jul 31, 2:14 AM MST, 21 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
314 AM MDT Wed Jul 31 2019

NMZ501>540-011130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
314 AM MDT Wed Jul 31 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be capable of producing
heavy rainfall later today, mainly over western New Mexico where
localized areas of flash flooding may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms will favor western New Mexico
Thursday where localized heavy rainfall is possible. The focus will
spread farther east into a larger area of New Mexico Friday through
the weekend, where localized areas of flash flooding are likely

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

Event by event

1 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Severe drought conditions developed during August 2019. The Farmington airport received a record low total precipitation amount of 0.05 for July and August 2019.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841829.